Kentucky, 2005

Hail in Kentucky, May 12, 2005

May 12, 2005 · NWS JKL · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 12, 4:22 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 12, 4:22 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
522 PM EDT THU MAY 12 2005

.DISCUSSION...

SLOW MOVING COLD FRONT BISECTS THE AREA LATE THIS AFTERNOON...JUST A
LITTLE SW OF KJKL. THUNDERSTORMS HAVE DEVELOPED NEAR THE FRONT...
WITH REPORTS OF MARGINAL SEVERE HAIL. WINDS ALOFT ARE NOT
VERY IMPRESSIVE...BUT INSTABILITY IS GOOD ENOUGH TO GET SOME BRIEF
LIVED CELLS NEAR SEVERE LIMITS. EXPECT THE STORMS TO DIMINISH WITH
LOSS OF HEATING THIS EVENING...AND WILL CARRY JUST A 20% POP ALONG
AND SOUTH OF THE COLD FRONT.

THE FRONT WILL SETTLE JUST TO THE SOUTH OF OUR FORECAST AREA
OVERNIGHT...AND THEN JUMP NORTHEASTWARD AS MIXING ERODES THE SHALLOW
COOL LAYER OVER US EARLY ON FRIDAY...AIDED BY WARM AIR ADVECTION ON
SOUTHWEST WINDS ASSOCIATED WITH DEVELOPING WAVE ON FRONT OVER THE
MIDWEST. WITH NOT MUCH TO FOCUS CONVECTION ON FRIDAY...DO NOT THINK
THERE WILL BE MUCH COVERAGE. HAVE USED A 20 PERCENT POP FOR THE
OUTSIDE CHANCE THAT SOMETHING OVERCOMES THE WEAK MID LEVEL CAP IN
THE AFTERNOON.

MODELS AGREE ON THE MIDWEST LOW TRACKING WELL TO OUR NORTH ON
SATURDAY WITH A TRAILING COLD FRONT ARRIVING IN EASTERN KY LATE IN
THE DAY. RIGHT ENTRANCE REGION OF UPPER JET MAY AID THE FRONT IN
CAUSING SHOWERS/STORMS LATE SATURDAY...AND HAVE GONE WITH A
COMPROMISE OF ETA AND GFS MOS POPS IN LIKELY TO CATEGORICAL RANGE.

ANY LINGERING SHOWERS WILL END EARLY ON SUNDAY AS THE FRONT DEPARTS
TO THE SOUTHEAST AND SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST
WITH DRIER AIR. THE HIGH WILL DOMINATE THROUGH MONDAY BEFORE SLIDING
TO OUR EAST.

MORE HUMID AIR RETURNS ON THE BACK SIDE OF THE HIGH...FOLLOWED BY
ANOTHER FRONTAL BOUNDARY SINKING IN AT MIDWEEK. THIS BRINGS A
RETURNED POTENTIAL FOR SHOWERS/STORM AT MIDWEEK.
&&

.PREV DISCUSSION...

1050 AM EDT THU MAY 12 2005

UPDATED THE FORECAST TO BACK OFF ON CLOUD COVER A BIT IN THE 1ST
PERIOD. EXTENSIVE CLOUD COVER HAS BEEN A BIT FURTHER NORTH THAN HAD
BEEN FORECAST...AND IT APPEARS THAT ANY FURTHER SOUTHWARD PROGRESS
WILL BE SLOW TO TAKE PLACE.

540 AM EDT THU MAY 12 2005

08Z SFC ANALYSIS SHOWS A COLD FRONT PRESSING INTO NORTHEAST KENTUCKY
WITH COOL HIGH PRESSURE MOVING DOWN INTO THE OHIO VALLEY. ON RADAR
...THE EARLIER THUNDERSTORMS ALONG THIS FRONT HAVE DIMINISHED TO
JUST SCATTERED LIGHT SHOWERS AS THEY CROSSED THE OHIO RIVER. SOUTH
OF THIS...THE DEWPOINTS ARE IN THE MIDDLE AND UPPER 50S WITH A SMALL
RIDGE TO VALLEY TEMPERATURE SPLIT. SKIES OVER EAST KENTUCKY ARE
CURRENTLY CLOUDY WITH THE HIGH DEBRIS CLOUDS FROM THE EARLIER
THUNDERSTORMS TO OUR NORTH. HOWEVER...THESE ARE DISSIPATING QUICKLY
AND MAY ALLOW FOR SOME PATCHY FOG TO FORM IN THE VALLEYS OF THE
SOUTH AROUND SUNRISE.

THE MODELS ARE IN GOOD AGREEMENT ALOFT PUSHING THE TENNESSEE VALLEY
RIDGE SOUTHEAST. THIS IS IN RESPONSE TO A CLOSED LOW OVER THE GREAT
BASIN THAT WILL OPEN UP AND TRANSFORM INTO A FULL LATITUDE TROUGH
THAT SLOWLY CROSSES THE PLAINS TO END THE WEEK. BY THE WEEKEND...
THIS DEEP FEATURE WILL HAVE MOVED INTO THE GREAT LAKES AND WILL BE
DOMINATING THE OHIO VALLEY WITH WEATHER MORE TYPICAL OF EARLY
SPRING. THE PATTERN THEN SLOWLY MODERATES THROUGH THE FIRST PART OF
THE NEW WORK WEEK AS MORE ZONAL FLOW WILL CROSS OVER THE WEST COAST
AND MOVE EAST THROUGH THE PLAINS.

SENSIBLE WEATHER THROUGH THE NEXT 48 HOURS WILL BE DEPENDENT ON THE
MESOSCALE EVOLUTION OF THE SHOWERS AND THUNDERSTORMS ALONG THE
FRONTAL BOUNDARY AND THE RESULTANT OUTFLOW BOUNDARIES FROM THESE.
THESE WILL BE TOUGH TO PINPOINT OUTSIDE OF THE IMMEDIATE BOUNDARY.
THOUGH THE ENVIRONMENT IS RIPE FOR CONVECTION AS CAPES WILL BE INTO
THE 2 TO 4 THOUSAND J/KG RANGE WITH VERY LOW LIS THIS AFTERNOON AND
ALSO FRIDAY AFTERNOON. ANTICIPATE A SLIGHTLY STRONGER CAP FRIDAY
WITH SUBSIDENCE AHEAD OF THE FRONT. THAT WILL LEAVE TODAY AS TO HOW
EXTENSIVE THE FRONT CAN ACTIVATE ACROSS EAST KENTUCKY WITH LITTLE IN
THE WAY OF UPPER LEVEL SUPPORT BUT PRIME SFC BASED CONDITIONS. AS
SUCH...HAVE FOCUSED THE BEST CHANCE FOR THUNDERSTORMS OVER THE
NORTHEAST 2/3RDS OF EAST KENTUCKY WITH THE FRONT THIS AFTERNOON AND
EVENING. FOR FRIDAY...THE BOUNDARY SHOULD HAVE LIFTED FAR ENOUGH TO
THE NORTHEAST AS A WARM FRONT TO RESULT IN A SMALLER THREAT OF
THUNDERSTORMS. ALL THIS CHANGES LATE FRIDAY NIGHT AND DURING THE DAY
SATURDAY AS THE UPPER TROUGH MOVES INTO THE AREA AND A SLOW MOVING
FRONT ENTERS KENTUCKY WITH A COUPLE OF ROUNDS OF SHOWERS AND
THUNDERSTORMS POSSIBLE BEFORE THE WHOLE SYSTEM MOVES EAST AND OUT OF
THE STATE ON SUNDAY. COOLER TEMPERATURES FOLLOW FOR SUNDAY INTO THE
NEW WORK WEEK ON WEST TO NORTHWEST WINDS. CONDITIONS WILL MODERATE
BACK TOWARD NORMAL OR SLIGHTLY ABOVE TOWARD THE MIDDLE OF THE WEEK
WITH LITTLE THREAT FOR RAIN AFTER THE WEEKEND.

MOS HIGH TEMPS ARE SIMILAR TODAY...GENERALLY IN THE LOW 80S...BUT
THE RAW ETA12 SFC TEMPS LOOK BEST CAPTURING COOLER TEMPS ALONG AND
NORTH OF THE THE FRONT. HAVE WORKED UP THE MAX TEMP GRID BASED ON
THIS...BUT WENT TAD WARMER IN THE SOUTH SIMILAR TO WEDNESDAY TEMPS.
WENT WITH A MODIFIED PERSISTENCE TEMP GRID FOR LOWS TONIGHT...A BIT
MILDER THAN THIS MORNING. FOR FRIDAY HIGHS WENT WARMER THAN MOS
EXPECTING LESS CLOUDS AND SHOWERS AROUND IN THE PRE-FRONTAL
SUBSIDENCE. A MOS BLEND OF TEMPS IN THE LOWER 60S FRIDAY NIGHT AND
UPPER 70S SATURDAY ARE REASONABLE. WITH POPS HAVE LEANED TOWARD THE
MET NUMBERS OF 30 POPS TODAY AND JUST 20 FOR FRIDAY. AM GOING WITH
LIKELY POPS FOR SATURDAY AND SATURDAY NIGHT WITH THE FRONT...IN LINE
WITH MOS CONSENSUS.

AS FOR THE IFPS/GRIDS...USED MY USUAL PROCEDURE TO POPULATE WINDS
AND DEWPOINTS FROM THE ETA12. THE WINDS CAME IN DECENT...THOUGH A
LITTLE LIGHT FOR THE AFTERNOONS...THE DEWPOINTS AGAIN CAME IN TOO
HIGH AHEAD OF THE FRONT SO HAD TO SHAVE THEM BACK BY ABOUT 5 DEGREES
DURING THE AFTERNOONS. FOR TEMPERATURES...AGAIN MAINLY TWEAKED THE
EXISTING MAXES AND MINS USING THE NUDGE TOOL WITH RESPECT TO THE
ETA12 AND ALSO VIA THE CCF SERP TOOL. FOR THE MOST PART...THE GRIDS
ARE SIMILAR TO THE AFTERNOON PACKAGE. FROM THESE...THEN USED THE
DIURNAL TOOL TO CREATE HOURLY TEMPS. THE REST OF THE GRIDS LOOKED
DECENT WITH THE MAIN CHANGE BEING TO SPEED UP THE ARRIVAL OF HIGHER
POPS AND SKY CONDITIONS WITH THE FRONT FOR THIS WEEKEND. ALSO MOVED
THIS FEATURE EAST A TAD QUICKER ON SUNDAY THAN THE PREVIOUS
FORECAST.

957 PM EDT WED MAY 11 2005

UPDATE TONIGHT MAINLY FOR MIDNIGHT WORDING AND TO MAKE SOME SLIGHT
ADJUSTMENTS TO THE FORECAST FOR THE NORTHERN PORTIONS OF THE
CWA. RADAR LOOP INDICATES A LINE OF SHOWERS AND THUNDERSTORMS MOVING
SOUTH WITH A FRONTAL BOUNDARY WHICH SHOULD ENTER INTO OUR NORTHERN
COUNTIES AROUND MIDNIGHT. THE LINE SEEMS TO BE HOLDING TOGETHER
FAIRLY WELL CONSIDERING THE SUN HAS SET. COMPLEX COMING OUT OF
MISSOURI IS MERGING WITH THE LINE IN THE WEST AS WELL. WENT AHEAD
AND INCREASED POPS SLIGHTLY IN THE NORTH...KEPT THE SLIGHT POPS IN
THE CENTRAL SECTIONS...AND STAYED WITH LESS THAN SLIGHT POPS IN THE
SOUTH FOR THE REST OF THE OVERNIGHT. TEMPS APPEAR ON TRACK. MADE
SOME SLIGHT ADJUSTMENTS TO THE RIDGE VALLEY SPLIT IN THE NORTH WITH
SLIGHTLY BETTER POPS...BUT STILL KEPT A SPLIT AS ANY PRECIP SHOULD
BE LATE ENOUGH TO WARRANT THE SPLIT BEING MENTIONED. ONLY OTHER
ADJUSTMENTS WERE TO DEW POINTS...THEY WERE RUNNING 5 TO 10 DEGREES
HIGH IN THE ISC GRIDS PER CURRENT OBS.

UPDATED ZONES ALREADY OUT. AFM...PFM AND OTHER GRID PRODUCTS OUT
SOON.

425 PM EDT WED MAY 11 2005

REGION GENERALLY REMAINS UNDER THE INFLUENCE OF UPPER LEVEL RIDGING
TODAY. A SUBTLE SW/V WAS ROTATING AROUND THE RIDGE OVER THE CENTRAL
MS VALLEY. CU EARLIER IN THE DAY HAD SOME VERTICAL DEPTH TO IT...BUT
WHAT IS OUT THERE NOW IS RATHER FLAT AND BENIGN LOOKING AND RATHER
HIGH BASED. WE HAVE ALSO MIXED OUT SOME OF THE LOW LEVEL MOISTURE
WITH THE CONVECTIVE MIXING. DEWPOINTS STARTED THE DAY IN THE LOW TO
MID 50S OVER MOST OF THE CWA AND WITH MIXING HAVE RETURNED THERE. A
COLD FRONT IS NORTH OF THE OH RIVER IN THE VICINITY OF THE I 70
CORRIDOR AND IS PUSHING DOWN TOWARD THE OH VALLEY. CONVECTION HAS
FIRED IN ITS VICINITY OVER OH AND IN.

THIS EVENING...ANY SHOWERS OR STORMS THAT DEVELOP WILL BE VERY
ISOLATED WITH NO MECHANISM TO FOCUS CONVECTION. CHANCES FOR
CONVECTION WILL BE BETTER LATER TONIGHT AS OUTFLOWS FROM CONVECTION
NORTH OF THE AREA MAY APPROACH THE NORTHERN PART OF THE AREA AND
ALSO CONVECTION IS DEVELOPING NW OF THE AREA OVER MO AND SOME OF
THIS MAY APPROACH NORTHERN AREAS (GENERALLY NORTH OF I 64) LATE
TONIGHT. LOWER END OF GUIDANCE TEMPS VERIFIED THIS MORNING AND WITH
LOWER DEWPOINTS NOW OVER THE AREA AND SEVERAL HOURS OF RATHER CLEAR
SKIES OTHER THAN CIRRUS DEBRIS OPTED FOR COOLER VALLEY TEMPS TONIGHT
AND LOWS CLOSER TO FWC AT LOZ AND SME. WE SHOULD SEE OUR TYPICAL
RIVER FOG AGAIN TONIGHT AS TEMPS FALL TO NEAR DEWPOINTS WITH LIGHT
WINDS.

MODEL FORECAST SOUNDINGS INDICATE QUITE A BIT OF INSTABILITY THE
NEXT COUPLE OF AFTERNOONS WITH THE SFC BOUNDARY IN THE AREA. SFC
MOISTURE IS PROBABLY OVERDONE IN THE NAM...BUT EVEN MODIFYING LOW
LEVEL MOISTURE SOME STILL YIELDS RATHER UNSTABLE ATMOSPHERE BOTH ON
THU AND FRI. SHEAR IS RATHER LACKING TOMORROW...AND SLIGHTLY BETTER
ON FRI. WITH RATHER UNSTABLE ATMOSPHERE EXPECTED...BOUNDARY PUSHING
WELL DOWN INTO THE AREA...PROBABLY REACHING ALMOST TO THE TN LINE
AND POSSIBLE WEAK VORT APPROACHING THE AREA AS IN THE GFS...WENT
WITH CHANCE POPS ON THU. CONVECTION SHOULD GENERALLY DISSIPATE ON
THU NIGHT WITH LOSS OF DAYTIME HEATING AND GENERALLY HAVE JUST
SLIGHT CHANCE FOR THE EVENING. CONTINUED SLIGHT CHANCE ON FRI WITH
FRONT RETURNING NORTH AS A WARM FRONT AND REGION IN WARM SECTOR. THE
RIDGE WILL BE SHIFTING TO THE EAST COAST WITH AN UPPER TROUGH
PUSHING EAST IN ITS WAKE. A SFC COLD FRONT WILL BE APPROACHING THE
REGION FROM THE WEST ON SAT ALONG WITH THE UPPER LEVEL TROUGH.
CONTINUED CHANCE POPS ON SAT. FLOW MAY HAVE A DOWNSLOPE COMPONENT
OUT AHEAD OF THE FRONT AND DID NOT PLAY UP POPS ON SAT AS HIGH AS
MEX GUIDANCE. NAM WAS FASTER PUSHING THE FRONT ACROSS THE CWA ON
SAT...BUT OPTED FOR THE SLOWER GFS WITH RATHER AMPLIFIED PATTERN.

.EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...
A FEW MINOR CHANGES MADE TO EXTENDED. MEXMOS CAME IN WITH TEMPS A
FEW DEGREES COOLER THAN PREVIOUS RUN. THIS COUPLED WITH THE DECENT
NORTH/SOUTH PRESSURE GRADIENT THAT IS FORECAST TO SET UP BEHIND A
PASSING LOW PRESSURE LATE SUNDAY INTO MONDAY...PROMPTED A 3 OR 4
DEGREE DECREASE IN TEMPS IN THE GRIDS FOR SUNDAY THROUGH WEDNESDAY
(HOURLYS/MAX/MINS). DEWPOINTS WERE ALSO DECREASED A DEGREE OR TWO
TO REFLECT CHANGES MADE TO TEMPERATURES. DECIDED TO INCREASE CLOUD
COVER A BIT FOR SATURDAY NIGHT...BUT ONLY SLIGHTLY. MEXMOS COMING
WITH LIKELY POPS FOR MOST AREAS SATURDAY NIGHT. POPS WERE INCREASED
A BIT...INTO THE LOWER 50S FOR SATURDAY NIGHT. SHOULD SEE GOOD
MOISTURE FEED AHEAD OF AN APPROACHING COLD FRONT SATURDAY. JET
DYNAMICS ALSO LOOK FAVORABLE...WITH A 30 KT LOW LEVEL JET AND A
70-80KT UPPER JET INTERACTING TO PRODUCE BOTH GOOD LOW LEVEL
MOISTURE FEED AND ENHANCED VERTICAL MOTION. FEEL FAIRLY CONFIDENT
THAT SHOWERS AND THUNDERSTORMS WILL PERSIST WELL AFTER SUNSET
SATURDAY NIGHT. LIS IN GFSLR SOUNDINGS ALSO LOOK GOOD WITH VALUES OF
-2 TO -3 C FOR SATURDAY NIGHT. ANTICIPATE A LINE OF SHOWERS AND
STORMS MOVING ACROSS EASTERN KY LATE SATURDAY AND PERSISTING INTO
EARLY SUNDAY MORNING. THE BEGINNING OF THE WORK WEEK SHOULD BE HIGH
AND DRY.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE
&&

HAL
Hazardous weather outlook, May 12, 4:29 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EDT THU MAY 12 2005

KYZ058-068-069-079-080-083>088-111>118-131100-
BELL-BREATHITT-CLAY-ESTILL-HARLAN-JACKSON-KNOTT-KNOX-LAUREL-LEE-
LESLIE-LETCHER-MCCREARY-OWSLEY-PERRY-PULASKI-ROCKCASTLE-WAYNE-
WHITLEY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
HARLAN...HAZARD...HINDMAN...HYDEN...IRVINE...JACKSON...LONDON...
MANCHESTER...MCKEE...MIDDLESBORO...MONTICELLO...MOUNT VERNON...
PINEVILLE...SOMERSET...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
529 PM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THIS EVENING. THE
STRONGEST STORMS MAY PRODUCE HAIL AROUND THE SIZE OF PENNIES...AS
WELL AS STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY
NIGHT...WITH THE MOST FAVORABLE TIME FOR STORMS ON SATURDAY AFTERNOON
AND EVENING. THERE IS A RISK THAT SOME OF THE STORMS ON SATURDAY
AFTERNOON AND EVENING COULD CONTAIN LARGE HAIL AND HIGH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ASSISTANCE MAY BE NEEDED THIS EVENING OR ON SATURDAY
AFTERNOON AND EVENING TO REPORT HAIL OR HIGH WINDS.

KYZ044-050>052-059-060-104-106>110-119-120-131100-
BATH-ELLIOTT-FLEMING-FLOYD-JOHNSON-MAGOFFIN-MARTIN-MENIFEE-
MONTGOMERY-MORGAN-PIKE-POWELL-ROWAN-WOLFE-
INCLUDING THE CITIES OF...CAMPTON...FLEMINGSBURG...FRENCHBURG...
INEZ...MOREHEAD...MOUNT STERLING...OWINGSVILLE...PAINTSVILLE...
PIKEVILLE...PRESTONSBURG...SALYERSVILLE...SANDY HOOK...
STANTON AND WEST LIBERTY
529 PM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY
NIGHT...WITH THE MOST FAVORABLE TIME FOR STORMS ON SATURDAY AFTERNOON
AND EVENING. THERE IS A RISK THAT SOME OF THE STORMS ON SATURDAY
AFTERNOON AND EVENING COULD CONTAIN LARGE HAIL AND HIGH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ASSISTANCE MAY BE NEEDED ON SATURDAY AFTERNOON AND EVENING
TO REPORT HAIL OR HIGH WINDS.

HAL

In the hours before

Local storm report, May 12, 4:38 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
538 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             2 S MANCHESTER          37.12N 83.77W
05/12/2005  0.75 INCH        CLAY               KY   TRAINED SPOTTER

&&

HYSELL
Local storm report, May 12, 4:49 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
549 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             MCKEE                   37.43N 84.00W
05/12/2005  0.75 INCH        JACKSON            KY   BROADCAST MEDIA

            PENNY SIZE HAIL REPORTED BY A WTVQ WEATHER SPOTTER

&&

HYSELL
Local storm report, May 12, 4:56 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             BURNING SPRINGS         37.26N 83.80W
05/12/2005  0.75 INCH        CLAY               KY   PUBLIC

            REPORTED BY BURNING SPRINGS ELEMENTARY SCHOOL

&&

HYSELL
Local storm report, May 12, 4:56 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BURNING SPRINGS         37.26N 83.80W
05/12/2005  0.75 INCH        CLAY               KY   PUBLIC

            REPORTED BY BURNING SPRINGS ELEMENTARY SCHOOL

&&

HYSELL
Local storm report, May 12, 5:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
628 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 S ROARK               36.98N 83.52W
05/12/2005  1.00 INCH        LESLIE             KY   TRAINED SPOTTER

&&

HYSELL
Local storm report, May 12, 5:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
635 PM EDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 S MOZELLE             36.96N 83.40W
05/12/2005  1.75 INCH        LESLIE             KY   LAW ENFORCEMENT

            HAIL REPORTED BY DISPATCH IN BEECH FORK

&&

HYSELL

The radar

The Knoxville radar (KMRX), 76 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Harlan

When
May 12, 5:40 PM EST
Where
Harlan County, Baxter
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.850, -83.333

Hail, Harlan

When
May 12, 5:40 PM EST
Where
Harlan County, Harlan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.850, -83.317

Hail, Harlan

When
May 12, 5:42 PM EST
Where
Harlan County, Harlan
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.850, -83.317

Hail, Harlan

When
May 12, 5:45 PM EST
Where
Harlan County, Harlan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -83.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451236, 5451237, 5451238, 5451239.